The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for September 2013 (PDF).
This issue contains drug safety advice informing clinicians that filgrastim and pegfilgrastim have been associated with an increased risk of potentially life-threatening capillary leak syndrome (CLS). This drug will usually be prescribed in specialist settings whoever some patients may be self-administering this injection and report emerging side effects to their GP. This update notes that CLS symptoms commonly have rapid onset and include generalised body swelling, puffiness (which may be associated with less-frequent urination), difficulty breathing, abdominal swelling and tiredness. Patients who are self-administering this injection and present with such symptoms should be referred for treatment.
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.